web analytics

When it comes to choosing the right birth control method, one common concern that often arises is whether the use of intrauterine devices (IUDs) can lead to weight gain. Among the various options available, Kyleena and Mirena are two popular IUD choices. Many women considering IUDs wonder, “Does IUD make you gain weight?” It’s a valid concern since weight gain can be distressing. Let’s take a closer look at whether Kyleena and Mirena, two commonly used IUDs, are associated with weight gain. 

Kyleena vs. Mirena: Weight Gain Comparison

To address the question of whether IUDs cause weight gain, we’ll start by comparing Kyleena and Mirena. While both IUDs are highly effective at preventing pregnancy, they have some differences that may influence how they affect weight. 

Kyleena and Weight Gain

Kyleena is a hormonal IUD that releases a progestin hormone called levonorgestrel. Some users have reported experiencing weight gain as a side effect. However, it’s essential to note that not everyone will have the same response to this hormonal change. The potential for weight gain with Kyleena is generally considered to be lower compared to other birth control methods, such as birth control pills. 

Mirena and Weight Gain

Mirena, like Kyleena, also contains levonorgestrel, but it releases it in higher doses. This can result in a more pronounced hormonal effect. As a result, some women may experience weight gain while using Mirena. However, it’s important to remember that individual responses to hormonal changes can vary widely. While some may notice weight gain, others may not be affected at all. 

Do IUDs Cause Weight Gain? 

In general, the evidence regarding IUDs causing significant weight gain is limited. Any weight changes that do occur are typically modest and vary from person to person. Factors such as genetics, diet, and lifestyle can play a more substantial role in weight fluctuations. 

It’s crucial to consult with your healthcare provider if you’re concerned about potential weight gain with an IUD. They can provide personalized guidance based on your medical history and individual circumstances. 

Exploring the Research

Research on the topic of IUDs and weight gain is inconclusive. Some studies suggest a link between hormonal contraceptives, including IUDs, and weight gain, while others find no significant association. The variation in study results underscores the importance of recognizing that individual experiences may differ.

The answer to the question, “Do IUDs cause weight gain?” is not straightforward. While some individuals may experience minor weight changes when using hormonal IUDs like Kyleena and Mirena, it’s not a guaranteed outcome. 

Does IUD Cause Bloating? 

In addition to weight gain, some women wonder if IUDs can cause bloating. Bloating can be uncomfortable and bothersome, but it’s not always related to IUD use. Bloating may occur because of various factors, such as diet, hormonal changes, water retention and gastrointestinal issues. While some IUD users may experience bloating, it is generally considered a less common side effect. 

If you’re considering an IUD and have concerns about weight gain or bloating, it’s essential to consult with your healthcare provider. They can offer personalized advice and help you choose the birth control method that best suits your needs and preferences. Remember that maintaining a healthy lifestyle through diet and exercise also plays a crucial role in managing your weight. In the end, the decision to use an IUD should be based on its effectiveness at preventing pregnancy and its suitability for your specific circumstances, rather than thinking does IUD make you gain weight.

 


Meet our experts


Gerardo Sison,
Pharm.D.

Our content is medically reviewed by experts like Gerardo, a registered pharmacist who has worked in clinical and retail settings providing drug education for healthcare professionals and patients alike.

Latest posts